Alert archive / Pennsylvania / Flash Flood Warnings in 2020
Flash Flood Warning 22, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 28, 2020, 12:38 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 12:38 PM EDT (16:38 UTC)
- Expired
- Aug 28, 2020, 6:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 34 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 12:43 PM EDT | FLASH FLOOD | West Mifflin, PA | MULTIPLE REPORTS OF FLOODED BASEMENTS IN THE WEST MIFFLIN AREA. |
| Aug 28, 12:44 PM EDT | FLASH FLOOD | 1 E Mifflin Junction, PA | REPORT OF WATER IN WATER WITH RESCUE OF OCCUPANT BY POLICE. |
| Aug 28, 12:47 PM EDT | FLASH FLOOD | Dravosburg, PA | REPORT OF ROADWAY FLOODED AT INTERSECTION OF ELIZABETH ROAD AND MAPLE AVENUE. |
| Aug 28, 1:12 PM EDT | FLASH FLOOD | 1 Ne Willock, PA | ROADWAY CLOSED DUE TO FLOODING |
| Aug 28, 1:17 PM EDT | FLASH FLOOD | 1 Ene Baldwin, PA | STREETS RUN ROAD AT BRENTWOOD ROAD CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.9
The text
As transmitted.
473
WGUS51 KPBZ 281638
FFWPBZ
PAC003-129-281930-
/O.NEW.KPBZ.FF.W.0022.200828T1638Z-200828T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
1238 PM EDT Fri Aug 28 2020
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Southern Allegheny County in southwestern Pennsylvania...
West central Westmoreland County in southwestern Pennsylvania...
* Until 330 PM EDT.
* At 1237 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One inch of rain has already
fallen and another inch or more will be possible over the warned
area in the next hour. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Pittsburgh, Mount Lebanon, Bethel Park, McKeesport, West Mifflin,
Baldwin, Upper St. Clair, Scott Township, Whitehall, South Park
Township, Munhall and Cecil-Bishop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4024 7967 4027 7997 4033 8018 4036 8022
4038 8018 4038 7967
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$2 follow-up statements
071
WGUS51 KPBZ 281854
FFWPBZ
PAC003-129-282230-
/O.EXT.KPBZ.FF.W.0022.000000T0000Z-200828T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
254 PM EDT Fri Aug 28 2020
The National Weather Service in Pittsburgh has extended the
* Flash Flood Warning for...
Southern Allegheny County in southwestern Pennsylvania...
West central Westmoreland County in southwestern Pennsylvania...
* Until 630 PM EDT.
* At 251 PM EDT, Radar continued to show moderate to heavy rain over
southern Allegheny and west central Westmoreland counties where
between one and two inches have already fallen and local law
enforcement has reported numerous flooded roadways already this
afternoon. Flash flooding is already occurring.
HAZARD...Flash flooding.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Pittsburgh, Mount Lebanon, Bethel Park, McKeesport, West Mifflin,
Baldwin, Upper St. Clair, Scott Township, Whitehall, South Park
Township, Munhall and Cecil-Bishop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4024 7967 4027 7997 4033 8018 4036 8022
4038 8018 4038 7967
FLASH FLOOD...OBSERVED
$$722
WGUS71 KPBZ 282225
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
625 PM EDT Fri Aug 28 2020
PAC003-129-282235-
/O.EXP.KPBZ.FF.W.0022.000000T0000Z-200828T2230Z/
Allegheny PA-Westmoreland PA-
625 PM EDT Fri Aug 28 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM EDT THIS EVENING FOR
SOUTHERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4024 7967 4027 7997 4033 8018 4036 8022
4038 8018 4038 7967
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:45 AM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 28, 9:45 AM EDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 945 AM EDT Fri Aug 28 2020 .SYNOPSIS... Strong to severe thunderstorms are possible again today. Widespread rain is expected Friday night through Saturday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Showers and thunderstorms will continue today with a crossing shortwave amid increasing deep tropical moisture with the remnants of Laura. Isolated severe storms are possible with large hail and damaging winds being the primary threat. Flash flooding is also a concern with training storms and all the ingredients in place for very efficient precipitation production...especially at locations received heavy rain on Thursday. Copious cloud cover, which will keep surface temperatures down, will be a limiting factor today. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... The remnants of Hurricane Laura will cross the Mid-Atlantic region Saturday. It will be kept south of the area by a crossing cold front that will eventually merge with the remnants late Saturday. Deep atmospheric moisture on the northern periphery of Laura's remnants will work to create efficient rainfall along the crossing front. However, current model data has decreased the threat for convection with the front which will also lessen the flood risk. The area will dry out on Sunday with crossing high pressure. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Dry conditions will continue through Monday. Precipitation chances return on Tuesday with a crossing trough. Near-average temperatures are expected through the long term. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... A warm, moist environment combined with a passing shortwave trough will allow for showers and thunderstorms to develop through the day. Uncertainty remains in timing and areal coverage of convection given the lack of defining sfc feature, plus the impact convection occurring north of I-80 will have for future development. That said, most hi- res models agree that it will be fairly active and likely impact all terminals, with best timing occurring somewhere from the late morning to the late afternoon hours. Loss of diurnal heating will likely trend convection down overnight, however additional shortwave troughs may keep sct shra continuing, with low confidence on location of these showers. Moisture pooling as the sfc stationary boundary remains to the north means MVFR/IFR restrictions likely Saturday morning, with localized LIFR conditions. .Outlook... Restrictions will generally persist Saturday with remnant moisture from Laura continuing precipitation chances. Conditions will improve through Sunday after the passage of a sfc cold front earlier in the morning. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 28, 4:05 AM EDT, 8 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 405 AM EDT Fri Aug 28 2020 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-075-WVZ001>004-012-290815- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio- Marshall-Wetzel- 405 AM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Scattered severe storms are possible again this afternoon and evening. The main threat will be damaging wind gusts. Storms will also produce heavy downpours which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periods of isolated heavy rain could lead to localized flooding on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ001-PAZ074-076-WVZ021-509>514-290815- Garrett-Westmoreland Ridges-Fayette Ridges-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 405 AM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Scattered severe storms are possible again this afternoon and evening. The main threat will be damaging wind gusts. Storms will also produce heavy downpours which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated severe storms are possible again Saturday. The main threat will be damaging wind gusts. Storms will also produce heavy downpours which could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 28, 11:27 AM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1127 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM TSTM WND DMG CLINTONVILLE 41.20N 79.88W
08/28/2020 VENANGO PA 911 CALL CENTER
TREES REPORTED DOWN ALONG RTE 308 NEAR TOWN.
&&
EVENT NUMBER PBZ2001326Special weather statement, Aug 28, 11:35 AM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1135 AM EDT Fri Aug 28 2020
PAZ015-016-022-281600-
Armstrong-Jefferson-Clarion-
1135 AM EDT Fri Aug 28 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHWESTERN JEFFERSON...EAST CENTRAL ARMSTRONG AND
SOUTHEASTERN CLARION COUNTIES...
At 1135 AM EDT, a strong thunderstorm was located near Rimersburg,
moving east at 40 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Clarion... Brookville...
Knox... Rimersburg...
New Bethlehem... Sligo...
Strattanville... Summerville...
Limestone... Hawthorn...
Corsica... Callensburg...
This includes Interstate 80 in Pennsylvania between mile markers 52
and 80.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4095 7957 4123 7957 4124 7925 4112 7893
4102 7893 4098 7910 4090 7945
TIME...MOT...LOC 1535Z 279DEG 39KT 4105 7944Special weather statement, Aug 28, 11:42 AM EDT, 56 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1142 AM EDT Fri Aug 28 2020
OHZ041-281630-
Columbiana-
1142 AM EDT Fri Aug 28 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT COLUMBIANA COUNTY...
At 1141 AM EDT, a strong thunderstorm was located near Sebring, or 7
miles southwest of Salem, moving east at 20 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Salem... Columbiana...
East Palestine... Lisbon...
Leetonia... New Waterford...
Hanoverton... Rogers...
North Georgetown... Negley...
Homeworth... Guilford Lake State Park...
LAT...LON 4090 8082 4090 8052 4072 8053 4076 8109
4090 8109 4090 8090 4093 8089 4093 8082
TIME...MOT...LOC 1541Z 268DEG 21KT 4086 8099Special weather statement, Aug 28, 12:00 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1200 PM EDT Fri Aug 28 2020
PAZ021-029-073-281630-
Westmoreland-Washington-Allegheny-
1200 PM EDT Fri Aug 28 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT EAST CENTRAL WASHINGTON...SOUTHEASTERN ALLEGHENY AND
WEST CENTRAL WESTMORELAND COUNTIES...
At 1159 AM EDT, a strong thunderstorm was located over Pleasant
Hills, or near McKeesport, moving east at 25 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Pittsburgh... Mount Lebanon...
Bethel Park... Monroeville...
McMurray... McKeesport...
Gastonville... West Mifflin...
Baldwin... Upper St. Clair...
Scott Township... Whitehall...
This includes Interstate 79 in Pennsylvania between mile markers 55
and 56.
LAT...LON 4027 8009 4038 8012 4041 7998 4040 7973
4025 7975 4023 7993
TIME...MOT...LOC 1559Z 268DEG 20KT 4033 7994Special weather statement, Aug 28, 12:03 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1203 PM EDT Fri Aug 28 2020
PAZ016-022-023-073-281645-
Armstrong-Jefferson-Westmoreland-Indiana-
1203 PM EDT Fri Aug 28 2020
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT INDIANA...SOUTHEASTERN JEFFERSON...
NORTHEASTERN WESTMORELAND AND SOUTHEASTERN ARMSTRONG COUNTIES...
At 1203 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Punxsutawney to 10 miles southeast
of Ford City. Movement was east at 50 mph.
Wind gusts up to 55 mph and small hail are possible with these
storms.
Locations impacted include...
Indiana... Punxsutawney...
Homer City... Blairsville...
Black Lick... Clymer...
Rural Valley... West Lebanon...
Big Run... Chevy Chase Heights...
Rossiter... Ernest...
LAT...LON 4044 7895 4041 7922 4062 7949 4102 7908
4100 7880 4072 7880
TIME...MOT...LOC 1603Z 276DEG 42KT 4093 7904 4067 7938Special weather statement, Aug 28, 12:33 PM EDT, 5 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 1233 PM EDT Fri Aug 28 2020 OHZ041-PAZ013-020-281715- Columbiana-Lawrence-Beaver- 1233 PM EDT Fri Aug 28 2020 ...STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT EASTERN COLUMBIANA...BEAVER AND SOUTHWESTERN LAWRENCE COUNTIES... At 1232 PM EDT, a cluster of strong thunderstorms were located near Calcutta, or 8 miles north of Wellsville, moving east at 30 mph. Wind gusts up to 55 mph and small hail are possible with these storms. Locations impacted include... East Liverpool... Aliquippa... Beaver Falls... Columbiana... Monaca... East Palestine... Economy... Ellwood City... New Brighton... Beaver... Calcutta... Baden... This includes the following highways... Pennsylvania Turnpike between mile markers 8 and 23. Interstate 376 in Pennsylvania between mile markers 31 and 42. Torrential rainfall also is occurring with these storms and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4065 8079 4087 8077 4085 8016 4062 8016 TIME...MOT...LOC 1632Z 273DEG 26KT 4072 8067
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:42 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 48 min |
| Aug 27, 10:25 PM EDT | Special Weather Statement | PBZ | Armstrong | 35 min |
| Aug 28, 8:56 AM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 49 min |
| Aug 28, 9:40 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 50 min |
| Aug 28, 10:27 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 48 min |
| Aug 28, 10:46 AM EDT | Areal Flood Advisory | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 3 hr |
| Aug 28, 10:47 AM EDT | Special Weather Statement | PBZ | Armstrong | 28 min |
| Aug 28, 11:11 AM EDT | Special Weather Statement | PBZ | Armstrong, Indiana | 49 min |
| Aug 28, 11:35 AM EDT | Special Weather Statement | PBZ | Clarion, Jefferson | 25 min |
| Aug 28, 12:00 PM EDT | Special Weather Statement | PBZ | Allegheny | 30 min |
| Aug 28, 12:03 PM EDT | Special Weather Statement | PBZ | Indiana | 42 min |
| Aug 28, 12:33 PM EDT | Special Weather Statement | PBZ | Beaver | 42 min |
| Aug 28, 12:42 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Armstrong, Beaver, Butler, Indiana, Westmoreland | 3 hr |
| Aug 28, 12:56 PM EDT | Special Weather Statement | PBZ | Westmoreland | 34 min |
| Aug 28, 12:57 PM EDT | Areal Flood Advisory | PBZ | Lawrence | 3 hr |
| Aug 28, 1:14 PM EDT | Flash Flood Warning | PBZ | Allegheny, Indiana, Westmoreland | 6 hr |
| Aug 28, 2:10 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 28, 2:46 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 29 min |
| Aug 28, 3:03 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 42 min |
| Aug 28, 3:06 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 24 min |
| Aug 28, 3:26 PM EDT | Special Weather Statement | PBZ | Fayette | 34 min |
| Aug 28, 3:28 PM EDT | Tornado Warning | PBZ | Fayette | 32 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.